Mississippi, 2012

Tornado and Hail in Mississippi, February 1, 2012

February 1, 2012 · NWS MEG · 13 events in 7 counties and zones

A cold front moved into North Mississippi during the late afternoon and evening hours of February 1, 2012. Showers and thunderstorms developed out ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into North Mississippi during the late afternoon and evening hours of February 1, 2012. Showers and thunderstorms developed out ahead of the front. Some of these storms became severe producing damaging winds, large hail and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 1, 3:20 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 1, 3:20 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CST WED FEB 1 2012

.DISCUSSION...

CLOUDS HAVE SCATTERED OUT RATHER WELL EARLY THIS AFTERNOON ACROSS
MUCH OF THE MIDSOUTH. THIS HAS ALLOWED TEMPERATURES TO REACH 70+
DEGREES ACROSS PORTIONS OF NORTHERN MISSISSIPPI WITH DEWPOINTS IN
THE LOW 60S ALONG EAST CENTRAL ARKANSAS AND THE MISSISSIPPI DELTA
REGION. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL
ARKANSAS BASICALLY ALONG A WEAK FRONTAL BOUNDARY. THIS BOUNDARY
WILL CONTINUE TO WORK ITS WAY TO THE EAST THROUGH THE REMAINDER OF
THE AFTERNOON AND EVENING TAPPING INTO A MODERATELY UNSTABLE
ENVIRONMENT. THIS WILL COINCIDE WITH THE PASSING OF A WEAK H5
SHORTWAVE AND RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE MIDSOUTH. MODEL SOUNDINGS CONTINUE TO DEPICT MID LEVEL LAPSE
RATES AROUND 8 C/KM OVER THE MISSISSIPPI DELTA THIS EVENING AND
NEARLY UNI-DIRECTIONAL SHEAR. THIS COULD YIELD A FEW STRONG TO
SEVERE STORMS WITH LARGE HAIL BEING THE MAIN THREATS.

RIDGING AT THE SURFACE AND ALOFT WILL QUICKLY FILL IN BEHIND THE
PASSING SYSTEM OVERNIGHT AND INTO THURSDAY. SOME PATCHY FOG WILL BE
POSSIBLE OVERNIGHT ACROSS MAINLY NORTHERN MISSISSIPPI WHERE REMAINING
LOW LEVEL MOISTURE AND LIGHTER WINDS MAY YIELD FOG. OTHERWISE
THURSDAY SHOULD BE DRY WITH HIGH TEMPERATURES AROUND 70 ALONG AND
SOUTH OF THE WASHED OUT FRONTAL BOUNDARY.

FRIDAY THROUGH SATURDAY...ANOTHER BROAD H5 TROUGH OVER THE FOUR CORNERS
REGION WILL BEGIN TO SLIDE EAST AND INTO THE GREAT PLAINS.
CONCURRENTLY...THE ASSOCIATED SURFACE LOW WILL TRACK NORTHEAST
INTO CENTRAL MISSOURI. SHOWERS AND THUNDERSTORMS WILL BEGIN TO
PUSH INTO THE MIDSOUTH FRIDAY MORNING AND BECOME MORE NUMEROUS
FRIDAY AFTERNOON INTO SATURDAY AS A WARM FRONT TRIES TO SURGE
NORTH. MODELS ARE IN BETTER AGREEMENT WITH THIS SYSTEM WITH REGARD
TO TIMING AND INTENSITY. PROXIMITY OF THE BEST UPPER DYNAMICS AND
THE NORTHERN EXTENT OF THE WARM SECTOR ARE THE TWO MAIN LIMITING
FACTORS WITH REGARD TO SEVERE POTENTIAL.

FROM THIS POINT ON THE MODELS BEGIN TO DIVERGE. SUNDAY THROUGH
MIDWEEK NEXT WEEK THE GFS SWEEPS THE SURFACE LOW OFF THE EAST
COAST ABSORBING IT INTO THE MEAN UPPER FLOW. THIS ALLOWS SURFACE
HIGH PRESSURE...DRY CONDITIONS...AND MORE NORMAL TEMPERATURES TO
FILTER ACROSS THE MIDSOUTH. THE ECMWF HOWEVER TRIES TO OCCLUDE THE
SURFACE LOW ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ESSENTIALLY
STALLING THE COLD FRONT ACROSS THE MIDSOUTH...THUS KEEPING
PRECIPITATION CHANCES FOR THE AREA THROUGH MONDAY. TRENDED WITH
NEIGHBORING OFFICES THROUGH THIS TIME FRAME AWAITING BETTER LONG
TERM MODEL AGREEMENT.

CCD

&&

.AVIATION...

18Z TAF CYCLE

MVFR/VFR CONDITIONS ARE EXPECTED AT TAF SITES THIS AFTERNOON AS A
COLD FRONT APPROACHES THE MID SOUTH AND MOVES THROUGH THE AREA
TONIGHT INTO THURSDAY MORNING. SOME DESTABILIZATION WILL OCCUR
ACROSS THE AREA THIS AFTERNOON/EARLY EVENING TO PRODUCE SHOWERS
AND A FEW THUNDERSTORMS. THUS...WILL KEEP CB/VCTS MENTION IN TAFS THIS
AFTERNOON/EARLY EVENING. AS THE FRONT PUSHES THROUGH THE AREA
TONIGHT. MVFR CONDITIONS ANTICIPATED TO RETURN TONIGHT WITH
IMPROVEMENT TO VFR CONDITIONS THURSDAY MORNING AS NORTHEAST WINDS
INCREASE TO AROUND 7 KTS AND SKIES GRADUALLY CLEAR.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  51  67  51  67 /  20  10  10  70
MKL  45  67  43  66 /  20   0  10  70
JBR  45  63  44  58 /  10   0  10  70
TUP  52  70  48  67 /  30  10  10  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 1, 3:49 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CST WED FEB 1 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-030000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
349 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND
SOUTHWEST OF A LINE FROM WYNNE ARKANSAS TO MEMPHIS TO CHARLESTON
MISSISSIPPI. LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG STORMS MAY BE POSSIBLE AGAIN SATURDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
AND AGAIN SATURDAY.

CCD

In the hours before

Special weather statement, Feb 1, 4:20 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CST WED FEB 1 2012

ARZ049-058-MSZ007-012245-
LEE AR-PHILLIPS AR-TUNICA MS-
420 PM CST WED FEB 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CST FOR...

  LEE COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES SOUTH OF MORO AT 420 PM CST...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE...PHILLIPS AND TUNICA COUNTIES...INCLUDING LOCATIONS
NEAR MARIANNA...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3487 9102 3484 9046 3461 9059 3469 9106
      3472 9106
TIME...MOT...LOC 2220Z 280DEG 33KT 3475 9094

The radar

The Memphis radar (KNQA), 129 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Coahoma

When
February 1, 4:44 PM CST to 4:49 PM CST
Where
Coahoma County, 0.83 mi W of Friars Pt to Friars Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.369, -90.644

Straight line winds knocked down trees in Friars Point. A shed was also destroyed.

Thunderstorm Wind, Coahoma

When
February 1, 5:00 PM CST to 5:05 PM CST
Where
Coahoma County, 1.25 mi WNW of Clarksdale to 1.55 mi E of Clarksdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.209, -90.599

Straight line winds knocked a tree down on Reno Street in Clarksdale. In addition, a couple other trees were knocked down in a mobile home park.

Thunderstorm Wind, Tunica

When
February 1, 5:05 PM CST to 5:10 PM CST
Where
Tunica County, 0.59 mi NW of Dundee to Dundee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.526, -90.458

Straight line winds knocked down trees in Dundee.

Hail, De Soto

When
February 1, 5:25 PM CST to 5:30 PM CST
Where
De Soto County, 1.52 mi ENE of Miller
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.927, -89.795

Nickel size hail fell near Hacks Cross Road and U.S. Highway 78 in Olive Branch.

Hail, Panola

When
February 1, 5:31 PM CST to 5:36 PM CST
Where
Panola County, 0.87 mi NE of Curtis Station
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.340, -90.141

Hail, Panola

When
February 1, 5:44 PM CST to 5:49 PM CST
Where
Panola County, 1 mi S of Batesville to 1 mi N of Courtland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.306, -89.950

Thunderstorm Wind, Lafayette

When
February 1, 6:20 PM CST to 6:25 PM CST
Where
Lafayette County, 1.64 mi N of Burgess to 1.92 mi NE of Burgess
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.374, -89.670

Straight line winds knocked a few trees and power lines down on County Road 158, west of Oxford.

Thunderstorm Wind, Lafayette

When
February 1, 6:22 PM CST to 6:27 PM CST
Where
Lafayette County, Taylor to 0.86 mi E of Taylor
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.270, -89.600

Straight line winds knocked down some trees and power lines near Taylor.

Thunderstorm Wind, Pontotoc

When
February 1, 6:25 PM CST to 6:30 PM CST
Where
Pontotoc County, 0.72 mi E of Cherry Creek to 1.25 mi SE of Cherry Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.351, -88.987

Straight line winds knocked down several trees down along Highway 345 from near Cherry Creek to 1 mile south of Cherry Creek.

Thunderstorm Wind, Monroe

When
February 1, 7:46 PM CST to 7:51 PM CST
Where
Monroe County, 1.29 mi NW of Aberdeen to 0.88 mi NW of Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.834, -88.565

Straight line winds damaged and blew off an awning from a gas station along Highway 145 northwest of Aberdeen.

Thunderstorm Wind, Monroe

When
February 1, 7:55 PM CST to 8:00 PM CST
Where
Monroe County, 0.32 mi NNW of Becker to 0.04 mi ENE of Becker
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.934, -88.482

Straight line winds knocked down several trees across Highway 25 near Becker.

Thunderstorm Wind, Monroe

When
February 1, 8:00 PM CST to 8:05 PM CST
Where
Monroe County, 2.23 mi E of Aberdeen Mnroe Co Ar to Quincy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.873, -88.441

Straight line winds knocked down power lines between Athens and Quincy.

Tornado, Monroe

When
February 1, 8:14 PM CST to 8:15 PM CST
Where
Monroe County, 2.96 mi E of Splunge to 3.05 mi E of Splunge
Rating
EF0
Path length
0.12 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.974, -88.229

A tornado briefly touched down along Sipsey-Detroit Road near Sipsey Fork, just west of the Mississippi-Alabama Border. The tornado moved northeast for approximately 200 yards. A single family home sustained minor damage which included the collapse of a carport. An awning of a mobile home was blown off. The mobile home also sustained damage from a shed that was lifted up by the tornado and thrown into the mobile home. The shed was destroyed as well as a nearby chicken coop. Several cedar trees were blown over or snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365049, 365050, 365051, 365057, 365053, 365055, 365060, 365058, 365061, 365062, 365063, 365064, 365066.